Ohio, 2018

Heavy Rain in Ohio, September 7 to 10, 2018

September 7 to 10, 2018 · NWS PBZ · 15 events in 11 counties and zones

Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Tropical Storm Gordon came ashore along the central Gulf Coast on the night of September 4th. The tropical cyclone dissipated over Missouri by the night of September 7th. Moisture from the decaying tropical system interacted with a surface low and frontal boundary, spreading widespread heavy rainfall across the region over a 3 day period and creating widespread flooding. 72 hour totals across portions of southeast Ohio ranged from 3 inches to 5.5 inches. Drier antecedent conditions and the long period over which the rain occurred prevented problems with small stream flooding for the most part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 7, 4:31 AM EST, 59 minutes earlier.

Area forecast discussion, Sep 7, 4:31 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
531 AM EDT Fri Sep 7 2018

.SYNOPSIS...
Stalled frontal boundary will be the focus for daily shower and
thunderstorm chances through the first half of the weekend. The
remnants of Gordon will then bring a periods of heavy rain to
the region through the start of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stalled frontal boundary just south of the PA/WV border will
remain primary focus for showers and thunderstorms today. Expect
coverage to be diurnal driven, with climatologically high PWAT
values still supportive of heavy downpours.

Temperatures will be closer to seasonal averages today.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
     Heavy Rain Likely Saturday night through Monday...

Diurnal convection in the vicinity of the stalled front will be
possible once again on Saturday. A couple of the models suggest
an approaching shortwave and coupled jet structure may enhance
precipitation totals Saturday, but this is relatively new to the
model runs. Opted to hedge in this direction, and added some
higher PoPs but kept QPF rather reasonable.

Heavy rain will become increasingly likely as we go into Sunday
as deep moisture from the remnants of Gordon spreads northeastward
along a strengthening upper trough and associated surface low.
Both the deterministic and ensemble runs remain in decent
agreement on QPF, with 2-4 inches likely and locally higher
amounts possible given 13kft warm cloud depths and supportive
jet dynamics. However, the axis continues to shift from run to
run, which does lend to some hydrologic challenges. At this
point, will continue to emphasize the concerns for heavy rain
and potential short-fused flash and long-fused river flooding in
the hazardous weather outlook. Expect headlines will be needed
for this timeframe, but the southern extent is in question.

In addition to the heavy rain, some stronger wind gusts are
possible with the presence of a 50kt low level jet. Capping is
approximately at this level but bufkit momentum transfer does
indicate some 30-40mph wind gusts may be possible.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Rain will taper off Monday night as the system moves into
northern New England.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region. Will
stray little from a model blend during this time frame, though
temperatures will return to above average values.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
LBE/MGW are the only terminals to receive fog of any
significance as of 0925Z, while VFR/MVFR rule elsewhere. Expect
this general pattern to continue until mid-morning, when fog
will lift, although MVFR may linger a bit longer at FKL/DUJ.

A mostly VFR afternoon is anticipated. Have an afternoon/evening
VCTS mention at sites close to the stalled frontal boundary to
the south of PIT, with VCSH chances spreading further across the
area after 00Z Saturday. Ceilings should drift down into the
MVFR range overnight.

Outlook...
Periodic restrictions are expected through the weekend in
widespread rainfall.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 7, 2:48 AM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
348 AM EDT Fri Sep 7 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
348 AM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with heavy rain may lead to the potential for both
flash flooding and river flooding through the start of the week.
Headlines will most likely be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather conditions
according to Standard Operating Procedures.

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy rain. Local standard time, as filed.

Heavy Rain, Columbiana

When
September 7, 5:30 AM EST to September 10, 5:30 AM EST
Where
Columbiana County, Salem
Reported by
CoCoRaHS
Coordinates
40.900, -80.850

A CoCoRaHS observer recorded a storm total of 4.28 inches.

Heavy Rain, Noble

When
September 7, 6:30 AM EST to September 10, 6:30 AM EST
Where
Noble County, 1 mi ENE of Sarahsville
Reported by
Mesonet
Coordinates
39.806, -81.453

A Mesonet recorded 4.53 inches over a 72 hour period.

Heavy Rain, Jefferson

When
September 7, 7:00 AM EST to September 10, 7:00 AM EST
Where
Jefferson County, Steubenville
Reported by
COOP Observer
Coordinates
40.370, -80.620

A COOP observer recorded 5.77 inches of rain for a 72 hour storm total.

Heavy Rain, Monroe

When
September 7, 7:00 AM EST to September 10, 7:00 AM EST
Where
Monroe County, Woodsfield
Reported by
COOP Observer
Coordinates
39.770, -81.120

A COOP Observer recorded 4.06 inches for 72 hour storm total.

Heavy Rain, Tuscarawas

When
September 7, 7:00 AM EST to September 10, 7:00 AM EST
Where
Tuscarawas County, Sugar Creek
Reported by
CoCoRaHS
Coordinates
40.520, -81.620

A CoCoRaHS observer recorded 4.22 inches over a 72 hour period.

Heavy Rain, Harrison

When
September 7, 7:15 AM EST to September 10, 7:15 AM EST
Where
Harrison County, Cadiz
Reported by
Other Federal Agency
Coordinates
40.270, -81.000

The Army Corps of Engineers recorded at storm total of 5.43 inches.

Heavy Rain, Coshocton

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Coshocton County, 2 mi ESE of Chili
Reported by
CoCoRaHS
Coordinates
40.359, -81.735

A CoCoRaHS observer recorded a 72 hour storm total of 3.68 inches.

Heavy Rain, Carroll

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Carroll County, Amsterdam
Reported by
Other Federal Agency
Coordinates
40.470, -80.920

The Army Corps of Engineers recorded a storm total of 3.52 inches.

Heavy Rain, Guernsey

When
September 7, 8:00 AM EST to September 10, 8:00 AM EST
Where
Guernsey County, 3 mi NE of Antrim
Reported by
Mesonet
Coordinates
40.151, -81.310

A storm total of 4.90 inches was recorded.

Heavy Rain, Belmont

When
September 9, 9:24 AM EST
Where
Belmont County, St Clairsville
Reported by
Trained Spotter
Coordinates
40.080, -80.900

A trained spotter reported a storm total of 2.24 inches.

Heavy Rain, Muskingum

When
September 9, 9:39 AM EST
Where
Muskingum County, 0.53 mi E of Gaysport
Reported by
Trained Spotter
Coordinates
39.800, -81.890

A trained spotter reported a storm total of 2.24 inches.

Heavy Rain, Guernsey

When
September 9, 12:57 PM EST
Where
Guernsey County, 0.53 mi E of Pleasant City
Reported by
Public
Coordinates
39.900, -81.540

A storm total of 3.64 inches was recorded by a local citizen.

Heavy Rain, Carroll

When
September 9, 1:47 PM EST
Where
Carroll County, 0.87 mi NW of Carrollton
Reported by
Trained Spotter
Coordinates
40.580, -81.090

A storm total of 2.35 inches was reported by a trained spotter.

Heavy Rain, Jefferson

When
September 10, 5:00 AM EST
Where
Jefferson County, 0.53 mi E of Mingo Jct
Reported by
Trained Spotter
Coordinates
40.320, -80.610

A trained spotter reported 6.10 inches of rain in a 48 hour period ( Sunday 9/9 TO Monday 9/10).

Heavy Rain, Guernsey

When
September 10, 6:30 AM EST
Where
Guernsey County, 1.26 mi ESE of Buckeyeville
Reported by
Trained Spotter
Coordinates
39.940, -81.600

A trained spotter recorded 4.33 inches since Sept 8th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785614, 785620, 785618, 785619, 785621, 785617, 785613, 785615, 785616, 785500, 785492, 785489, 785490, 785487, 785488.